Most of my readers know that I urge caution when it comes to the new PDE5 inhibitors (Levitra, Cialis and Viagra) because a little known but relatively common side effect are vision and hearing disturbances. Many men experience symptoms such as blurred vision, tinnitus, partial or total loss of hearing and so on. (Stomach upset is also very common.) The reason for these disturbances is that there are other PDE enzyme systems in the stomach, ears and eyes and these drugs can affect them as well.
Researchers recently found, for example, that these drugs decrease blood flow to the optic nerve. This cannot be a good and will undoubtedly have long term effects.  Do you really need to trade blood flow to your eyes for blood flow to your penis? And what are the long term effects of decreased blood flow to the eye over the decades - it cannot be good!
Damage to the ears seems no less likely. One senior reader wrote in with a story a very tragic story of possible long term vision damage and certain permanent tinnitus, i.e. ringing in the ears after Cialis usage. Here is his story exactly as written:
"I used the levitra at 10 mg and then the cialis at 20 mg. and they worked wonderfully just as advertised but about 3 weeks ago I developed tinnitus in my left ear the day after using the 20mg of cialis and my eyes were blurry for a bit. the ringing is still in my ear but the blurry vision is getting better. needless to say the chemical experiement is done for me."
This man likely almost lost his vision and may experience some permanent vision loss from tadalafil usage. Again, some people are more sensitive than others, but as I point in other links: what are these drugs doing to you long term even if you don't experience this kind of dramatic initial symptoms?
I asked him a few more questions and the response of the doctors was even more remarkable:
"hi lee and thanks for your input and time. the tinnitus i am afraid is permanent. I have been to ent doctor and he was very callous and actually said I will just have to learn to live with it. there is nothing he can do. I had a mri of the brain to see if there was a tumor or anything and he said it was clean. no tumor no stroke but i don't have alot of faith in him or any doctor I have seen.
"I then went to an audiologist who said a hearing aid would help the hearing and lent me one. it did help mask some ringing in the daytime and he also said I will learn to tune it out eventually. dont know how that works in the quiet of the night however. I called and talked to the doctors office about getting another blood test for testosterone etc and they have yet to get back to me. "
"Both the family doctor and the urologist were interested in nothing but pushing their meds. when i told the family doctor about the tinnitus he said, really? you can get that from taking cialis? then he told me as did the urologist i should maybe switch to levitra and cut the dose down. the problem is trying to find a good and doctor who knows and cares really. i've been to quite a few and have yet to find one who does more than dispense meds. my vision blurriness is not a constant and seems to come and go and not as much as time passes"
A doctor that does not know Cialis can cause tinnitus?!? Oy vay! This is one of Cialis' primary side effects and virtually all drugs have side effects. I can't help but believe the physician was really trying to say, "You are such a rare case that I've never heard of it." However, that is simply NOT the case: vision and hearing disturbances are quite common and well-documented in the literature. Studies have even numerically evaluated the effect on other enzyme systems of these drugs. (I cover this in other links on my site.)
It is also important to comment, which I point out in my link on Viagra Resistance, many men become resistant to these drugs and have to increase their dosage over time. This puts them at even greater risk of long term damage.
I'll say the obvious: get yourself on a good clean diet that promotes endothelial health. The Mediterranean, DASH, Low Fat and Vegetarain diets are all good candidates. Start exercising and get active. Start cleaning out your arteries and improving your blood flow as all meds have risks.
NOTE: I have many other links on Viagra, Cialis and the PDE5 Inhibitors. If you are interested, use the Search button at the top of the page.